Format

Send to

Choose Destination
J Glaucoma. 2015 Jun-Jul;24(5):e132-6. doi: 10.1097/IJG.0000000000000157.

Bilateral angle closure following use of a weight loss combination agent containing topiramate.

Author information

1
*Department of Ophthalmology, Northwestern University Feinberg School of Medicine, Chicago, IL †Cincinnati Eye Institute, University of Cincinnati, Cincinnati, OH.

Abstract

PURPOSE:

To report a unique case of topiramate-induced bilateral angle closure following ingestion of a recently introduced weight loss medication containing topiramate, and to describe its management.

METHODS:

Case report of a 39-year-old, otherwise healthy woman who experienced decreased vision, bilateral acute angle closure, choroidal thickening as measured with enhanced depth optical coherence tomography imaging, bilateral suprachoroidal effusions, and induced myopia 1 week after starting a weight loss medication, Qysmia, composed of phentermine 3.75 mg and topiramate 23 mg. Treatment was initiated with high-dose intravenous methylprednisolone, intravenous mannitol, topical difluprednate ophthalmic emulsion, atropine sulfate, and the fixed combination of brimonidine and timolol. At the 2-week follow-up visit, vision, intraocular pressure, and angle anatomy had returned to normal and there was resolution of choroidal and ciliary body effusions on ultrasound biomicroscopy.

CONCLUSIONS:

Bilateral acute angle closure may develop after ingestion of weight loss drugs containing topiramate.

PMID:
25304279
DOI:
10.1097/IJG.0000000000000157
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center